Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching medication
Mar 12, 2009

Hi Dr. Bob,

I would like to start off by saying I really enjoy your forum and appreciate all you do for Hiv positive people. I have a question and I would appreciate your opinion. I have been taking Atripla for the past 3 years and it has been working great as far as controlling my Hiv infection. My labs have been great my V.L has been undetectable for 3 years and my T- cells have increased. I do not have any resistance to any medication at this time, but find that Atripla has given me some Neurological issues. I have problems falling asleep, some if not most nights, and with that find it hard to concentrate on tasks during the day. I also find myself feeling foggy at times during the day.

My question is do you think its time for me to switch meds or should I tough it out. I am paranoid that if I switch meds I will be using up a line of medication before I need to switch. Atripla has been the only medication I have ever been on. My ID doctor has told me that I should switch if I am having these issues with Atripla. My ID doctor told me that a good alternative to Atripla would be Isentress plus Truvada. My doctor told me that Isentress is a good alternative and has a low toxicity profile. I was also thinking about Reyataz/Norvir + Truvada. I would appreciate any feed back from you and what you thought would be my best options. Thanks much Dr. Bob. God bless and good health to you.

Response from Dr. Frascino

Hi,

I agree with your doctor regarding your treatment options, assuming you do not have resistance to any of the drugs in the new regimens.

Your concern about "using up a line of medication" by switching is not really warranted. Switching from one completely suppressive regimen (undetectable HIV plasma viral load) to another fully suppressive regimen is considered to be quite safe. Since you are switching due to annoying side effects and not toxicities, drug failure or resistance, you could always switch back at a later date if you so desired (assuming you haven't developed any drug resistance in the interim). So you really aren't using anything up.

So with all that said should you make a switch? That depends on several factors:

1. Are you absolutely sure your symptoms are due to Atripla? Insomnia could be related to other conditions. Lack of sleep certainly could then account for your fogginess and difficulty concentrating the next day. Check for other causes of your symptoms with your HIV specialist before making any changes in a virally (decreasing viral load) and immunologically (increasing CD4 count) successful regimen.

2. Severity of side effects.

3. Availability of good alternative regimens to switch to.

If indeed your "neurological issues" are Atripla related and have persisted for three years, a switch certainly could be warranted. You appear to have multiple excellent alternative options from which to choose.

Good luck.

Dr. Bob



Previous
A guy who dodged the bullet of HIV
Next
let me try again... (INDETERMINATE HIV TESTS, 2009)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement